A 76- year- old man was commenced on carbamazepine for partial seizures. This was followed by the development of a rash in an apparently photodistributed pattern, fever, lymphadenopathy, eosinophilia, abnormal liver function tests and atypical lymphocytosis fulfilling the criteria for drug-induced hypersensitivity syndrome. Discontinuation of carbamazepine and application of topical steroid resulted in clearance of the rash, normalization of liver function tests and improvement in eosinophilia. The photodistributed pattern in this case of carbamazepine-induced hypersensitivity syndrome is of interest.

1.
Sontheimer R, Houpt KR: DIDMOHS: a proposed consensus nomenclature for the drug-induced delayed multiorgan hypersensitivity syndrome. Arch Dermatol 1998;134:874–876.
2.
Kleier RS, Breneman DL, Boiko S: Generalised pustulation as a manifestation of the anticonvulsant hypersensitivity syndrome. Arch Dermatol 1991;197:1361–1364.
3.
Valencak J, Ortiz-Urda S, Heere-Ress E, Kunstfield R, Base W: Carbamazepine-induced DRESS syndrome with recurrent fever and exanthema. Int J Dermatol 2004;43:51–54.
4.
De Vriese AS, Philippe J, Van Renterghem DM, De Cuyper CA, Hindryckx PH, Matthys EG, Louagie A: Carbamazepine hypersensitivity syndrome: report of 4 cases and review of the literature. Medicine (Baltimore) 1995;74:144–151.
5.
Callot V, Roujeau J-C, Bagot M, Wechsler J, Chosidow O, Soutenyrand P, Morel P, Dubertret L, Avril MF, Revuz J: Drug-induced pseudolymphoma and hypersensitivity syndrome: two different clinical entities. Arch Dermatol 1996;132:1315–1321.
6.
Tas S, Simonart T: Management of drug rash with eosinophilia and systemic symptoms (DRESS syndrome): an update. Dermatology 2003;206:353–356.
7.
Schlienger R, Shear N: Antiepileptic drug hypersensitivity syndrome. Epilepsia 1998;39(suppl 7):S3–S7.
8.
Sullivan JR, Shear NH: The drug hypersensitivity syndrome: what is the pathogenesis? Arch Dermatol 2001;137:357–364.
9.
Shear NH, Spielberg SP: Anticonvulsant hypersensitivity syndrome in vitro assessment of risk. J Clin Invest 1988;82:1826–1832.
10.
Wong GA, Shear NH: Is a drug alone sufficient to cause the drug hypersensitivity syndrome? Arch Dermatol 2004;140:226–230.
11.
Mitani N, Aihara M, Yamakawa Y, Yamada M, Itoh N, Mizuki N, Ikezawa Z: Drug-induced hypersensitivity syndrome due to cyanamide associated with multiple reactivation of human herpesviruses. J Med Virol 2005;75:430–434.
12.
Tas S, Simonart T: Herpesviruses in patients with drug hypersensitivity syndrome: culprits, cofactors or innocent bystanders? Dermatology, in press.
13.
Guzzo C, Kaidby K: Recurrent recall of sunburn by methotrexate. Photodermatol Photoimmunol Photomed 1995;11:55–56.
14.
Yasuda S, Mizuno N, Kawabe Y, Sakakibara S: Photosensitive lichenoid reaction accompanied by nonphotosensitive subacute prurigo caused by carbamazepine. Photodermatology 1988;5:206–210.
15.
Yamatomi Y, Miyazaki K: Carbamazepine induced photoaggravated drug eruption preceded by liver dysfunction. Environ Dermatol 1995;2:109–113.
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.
You do not currently have access to this content.